Tennessee, 2005

Flash Flood and Hail in Tennessee, March 27, 2005

March 27, 2005 · NWS OHX · 6 events in 5 counties and zones

4 hail, 1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 27, 2:30 PM CST, 59 minutes earlier.

Area forecast discussion, Mar 27, 2:30 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CST SUN MAR 27 2005

.DISCUSSION...
LATEST ANALYSIS SHOWING SURFACE LOW CENTER HANGING ACROSS NORTH/
CENTRAL AL...WITH INVERTED TROF AXIS UP INTO THE CWA EAST OF BNA.
TEMPS/DEWPOINTS ON WEST SIDE OF TROF AXIS REMAINING COOL BUT 18Z BNA
RAOB SHOWING SIGNIFICANT INSTABILITY INDICES ABOVE SHALLOW SURFACE
BASED COOL LAYER. LATEST IR IMAGERY SHOWING UL TROFS MOVING EAST.
STEEPENING LAPSE RATE FROM APPROACHING COLD CORES HELPING TO INCREASE
CONVECTION OVER LAST HOUR OR SO ACROSS WEST MIDDLE.

SURFACE LOW IS EXPECTED TO PUSH NORTHWARD ACROSS THE CWA TONIGHT
...WHILE UL LOWS SLIDE NORTHEAST AND CLIP THE EXTREME SOUTHERN
COUNTIES. COLD CORES ALOFT WILL FURTHER STEEPEN LAPSE RATE WHICH
ADDED TO INCREASING LL CONVERGENCE AND MODERATE ML UVV...SHWRS/TSTMS
SHOULD INCREASE IN COVERAGE/INTENSITY INTO LATE EVENING. MAIN
THREAT NOW LOOKS TO BE LARGE HAIL AND GUSTY WINDS FOR MOST OF THE
CWA...ALTHOUGH SPIN-UPS ARE POSSIBLE...ESPECIALLY NEAR LL BOUNDARY.
PLAN TO KEEP SVR THREAT IN THROUGH 06Z...WITH CHANCE AFT 06Z PLATEAU
ONLY. CATEGORICAL POPS EXPECTED ALL THE WAY THROUGH.

MOISTURE ASSOCIATED WITH UL SYSTEM WILL SPREAD ACROSS EARLY TOMORROW
...WHICH WILL LEAVE SCATTERED SHWRS ACROSS THE WEST THROUGH THE
MORNING AND ON THE PLATEAU INTO THE MID AFTERNOON. WILL ADJUST POPS
ACCORDINGLY.

GOOD DRYING COMMENCES MONDAY AFTERNOON...WITH SUNSHINE EXPECTED
TUESDAY. WARM TEMPS EXPECTED TUESDAY AFTERNOON.

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07
Hazardous weather outlook, Mar 27, 11:00 AM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1100 AM CST SUN MAR 27 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-281130-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1100 AM CST SUN MAR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

...THERE IS A CHANCE OF SEVERE THUNDERSTORMS TONIGHT...

SHOWERS WILL CONTINUE TO DEVELOP AND MOVE NORTH ACROSS MIDDLE
TENNESSEE TODAY...AS A STRONG UPPER AIR DISTURBANCE APPROACHES FROM
THE WEST. A WARM FRONTAL BOUNDARY REMAINS IN EAST TENNESSEE EXTENDING
FROM SURFACE LOW PRESSURE IN WESTERN ALABAMA. THE SURFACE LOW IS
EXPECTED TO REMAIN STATIONARY OR MOVE LITTLE THROUGH MID EVENING...
AND NORTH WINDS AND MORE STABLE AIR WILL REMAIN WEST OF A
LAFAYETTE...TO FRANKLIN...TO LINDEN LINE. SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP THIS AFTERNOON EAST OF THIS LINE.

MOISTURE AND DEEP LIFT WILL INCREASE THE THUNDERSTORM CHANCE THIS
EVENING. THERE IS A CHANCE OF SEVERE THUNDERSTORMS AS THE STRONG
UPPER SYSTEM MOVES OVER MIDDLE TENNESSEE TONIGHT. THE PRIMARY
HAZARDS WITH SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING
WINDS. SEVERE THUNDERSTORMS WILL MAINLY BE CONFINED TO SOUTH AND
EAST MIDDLE TENNESSEE...INCLUDING THE CUMBERLAND PLATEAU.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE WEDNESDAY NIGHT
INTO THURSDAY...AS A STRONG COLD FRONT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED WITH
A CHANCE OF SEVERE WEATHER TONIGHT AND WITH ANOTHER SYSTEM AT MID
WEEK.

04

The radar

The Nashville radar (KOHX), 142 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Stewart

When
March 27, 3:29 PM CST
Where
Stewart County, 5 mi NW of Dover
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.267, -84.983

Public reported golf ball size hail.

Hail, Van Buren

When
March 27, 4:42 PM CST
Where
Van Buren County, 6 mi ENE of Spencer
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.150, -85.267

Spotter reported golf ball size hail.

Thunderstorm Wind, Fentress

When
March 27, 5:00 PM CST
Where
Fentress County, Grimsley
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.533, -87.900

Tree limbs, as big as a wrist, were blown down.

Hail, Fentress

When
March 27, 5:00 PM CST
Where
Fentress County, Grimsley
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.450, -86.800

Spotter reported penny size hail.

Hail, Putnam

When
March 27, 5:50 PM CST
Where
Putnam County, Monterey
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.783, -85.367

Spotter reported quarter size hail in Monterey.

Flash Flood, Marshall

When
March 27, 6:45 PM CST to 8:00 PM CST
Where
Marshall County, Lewisburg
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.267, -84.983

Flooding was occurring on Old Lake Road near Lewisburg. By 715 PM CST...several streets in Lewisburg had water flowing across the roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442019, 5442020, 5440335, 5442021, 5440336, 5440432.